Alert archive / Mississippi / Tornado Warnings in 2019

Tornado Warning 112, NWS Jackson, MS

December 16, 2019Jefferson Davis County, Mississippi

NWS Jackson, MS issued this tornado warning at Dec 16, 2019, 6:16 PM CST for Jefferson Davis County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 16, 2019, 6:16 PM CST (00:16 UTC)
Expired
Dec 16, 2019, 6:48 PM CST
In force
32 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jefferson Davis County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 71 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 2:22 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1447 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
2.5
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted.

892 
WFUS54 KJAN 170016
TORJAN
MSC065-170100-
/O.NEW.KJAN.TO.W.0112.191217T0016Z-191217T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
616 PM CST Mon Dec 16 2019

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Northwestern Jefferson Davis County in south central Mississippi...

* Until 700 PM CST.
    
* At 616 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Progress, or 19 miles south of Pinola, moving
  northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Prentiss around 625 PM CST.
  Clem around 635 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3168 8997 3177 8984 3177 8976 3162 8976
      3161 8975 3158 8975 3154 8998
TIME...MOT...LOC 0016Z 236DEG 35KT 3160 8997 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

EC
3 follow-up statements
735 
WWUS54 KJAN 170030
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
630 PM CST Mon Dec 16 2019

MSC065-170100-
/O.CON.KJAN.TO.W.0112.000000T0000Z-191217T0100Z/
Jefferson Davis MS-
630 PM CST Mon Dec 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR
NORTHWESTERN JEFFERSON DAVIS COUNTY...
    
At 630 PM CST, a severe thunderstorm capable of producing a tornado
was located near Prentiss, or 16 miles south of Pinola, moving
northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Clem around 640 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3170 8993 3177 8984 3177 8976 3162 8976
      3161 8990
TIME...MOT...LOC 0030Z 235DEG 32KT 3166 8987 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

EC
406 
WWUS54 KJAN 170034
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
634 PM CST Mon Dec 16 2019

MSC065-170100-
/O.CON.KJAN.TO.W.0112.000000T0000Z-191217T0100Z/
Jefferson Davis MS-
634 PM CST Mon Dec 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR
NORTHWESTERN JEFFERSON DAVIS COUNTY...
    
At 634 PM CST, a severe thunderstorm capable of producing a tornado
was located over Clem, or 13 miles southwest of Magee, moving
northeast at 40 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Jefferson Davis County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3170 8993 3177 8984 3177 8976 3162 8976
      3161 8990
TIME...MOT...LOC 0034Z 236DEG 35KT 3169 8983 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

EC
247 
WWUS54 KJAN 170048
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
648 PM CST Mon Dec 16 2019

MSC065-170058-
/O.CAN.KJAN.TO.W.0112.000000T0000Z-191217T0100Z/
Jefferson Davis MS-
648 PM CST Mon Dec 16 2019

...THE TORNADO WARNING FOR NORTHWESTERN JEFFERSON DAVIS COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out Jefferson Davis 
County. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CST for central
Mississippi. A Tornado Watch also remains in effect until 900 PM CST
for south central Mississippi.

LAT...LON 3170 8993 3177 8984 3177 8976 3162 8976
      3161 8990
TIME...MOT...LOC 0046Z 236DEG 35KT 3177 8969 

$$

EC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 16, 5:14 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 16, 5:14 PM CST, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
514 PM CST Mon Dec 16 2019

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion: Mostly IFR conditions will be prevalent
tonight with widespread thunderstorms in advance of a cold front
moving through the area. With the frontal passage, southerly winds
at 10 to 20 knots will switch to the northwest and become gusty,
especially Tuesday afternoon. The rain will taper off from the
northwest late tonight as ceilings slowly rise to MVFR. Isolated
showers will continue over southeast portions Tuesday morning,
otherwise MVFR ceilings will prevail./GG/

&&

.DISCUSSION...
Rest of this afternoon through Tuesday:

Rest of this afternoon-evening: Severe weather will remain likely
through the region through this evening, with severe weather
potential lingering across central to southeast Mississippi & the
Interstate 59 corridor through 10PM. The frontal boundary is
analyzed across the ArkLaMiss Delta, with isolated supercell
structures further south across the Highway 84 corridor & more
linear QLCS structures closer to the surface frontal axis. Out
ahead, juxtaposition of anomalous destabilization (i.e. 1000-1500
J/kg MLCAPE) & deep layer shear (i.e. effective bulk shear of
55kts+) continue to favor supercell & QLCS structures through the
afternoon-evening hours. With strong clockwise curving hodgraphs &
nearly 250-300+ m2/s2 effective storm relative helicity, this will
continue to favor supercell & QLCS segments & tornadoes, some
possibly strong. A new tornado watch has been issued for areas east
of the Interstate 55 corridor through 9PM this evening. Expect this
potential will move near or just before rush hour through early
evening along the Interstate 55 corridor & near Brookhaven to
Columbus & into the Pine Belt & Interstate 59 corridor into the
early-late evening hours. Remain weather aware & have your severe
weather plans in place through this evening!

Tuesday through Sunday: A period of calmer weather is in store for
the extended period. Early on, broad mid level ridge will build into
the region from the west as long wave trough departs to the east.
This will translate to dry northerly winds and cool conditions
through much of the week.

Meanwhile, another bit of southern stream energy will move ashore
along the CA coast and into the Intermountain West by mid week. The
moisture starved system will quickly move through the Rockies into
the southern Plains by the end of the week. Though dry surface high
pressure looks to remain wedged into the area from the northeast,
mid and high level moisture will be on the increase as the system
moves into the lower MS valley. Mostly a light rain event will be
seen Saturday through Sunday as the low level dry air eats up the
majority of what falls. /GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       40  47  30  50 /  90   9   1   1
Meridian      44  49  30  51 /  82  29   1   1
Vicksburg     39  47  31  52 /  81   7   1   1
Hattiesburg   46  51  31  52 /  84  33   0   0
Natchez       41  47  31  52 /  87   7   1   1
Greenville    36  44  30  48 /  53   5   1   1
Greenwood     38  44  30  48 /  78   5   1   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Dec 16, 11:14 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1114 AM CST Mon Dec 16 2019

ARZ074-075-LAZ007-MSZ018-019-034-171715-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington-
1114 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Remainder of Today through Tonight

Remainder of today through tonight, severe thunderstorms and
tornadoes are possible. Some thunderstorms could produce damaging
winds to 60 mph and hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ008-009-015-MSZ025>033-035-036-038>041-045-046-051-052-056>058-
063>066-072>074-171715-
West Carroll-East Carroll-Richland-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-
Holmes-Winston-Noxubee-Issaquena-Sharkey-Neshoba-Kemper-Newton-
Lauderdale-Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
1114 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Remainder of Today through Tonight

Remainder of today through tonight, severe thunderstorms are
likely and tornadoes are possible. Some thunderstorms may produce
damaging winds up to 70 mph and large hail up to golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ016-023>026-MSZ037-042>044-047>050-053>055-059>062-171715-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Attala-Yazoo-
Madison MS-Leake-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-
Simpson-Jefferson-Adams-Franklin MS-Lincoln-
1114 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Remainder of Today through Tonight

Remainder of today through tonight, significant severe
thunderstorms and tornadoes are likely with strong tornadoes
possible. Some thunderstorms could also produce damaging winds up
to 70 mph and large hail up to at least golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Dec 16, 5:23 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
523 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TORNADO          SUMRALL                 31.42N 89.54W
12/16/2019                   LAMAR              MS   EMERGENCY MNGR

            REPORTS OF A TORNADO ON THE GROUND IN
            SUMRALL.

&&

DB
Local storm report, Dec 16, 5:46 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
546 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TORNADO          SUMRALL                 31.42N 89.55W
12/16/2019                   LAMAR              MS   EMERGENCY MNGR

            *** 7 INJ ***
            A HOME WAS DESTROYED IN SUMRALL. SEVERAL
            INJURIES WERE ALSO REPORTED.

&&

DB
Local storm report, Dec 16, 5:57 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TORNADO          4 WSW CLEM              31.69N 89.84W
12/16/2019                   JEFFERSON DAVIS    MS   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED OFF OF
            WHITESAND CHURCH ROAD. TREES ARE ALSO ON A
            BARN.

&&

DB
Local storm report, Dec 16, 6:05 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
605 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             2 NNE LAUREL            31.72N 89.14W
12/16/2019  E1.25 INCH       JONES              MS   EMERGENCY MNGR

            HALF DOLLAR HAIL REPORTED NEAR LAUREL.

&&

DB
Special weather statement, Dec 16, 6:07 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
607 PM CST Mon Dec 16 2019

MSZ049-055-170030-
Rankin MS-Simpson MS-
607 PM CST Mon Dec 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RANKIN AND NORTHERN
SIMPSON COUNTIES UNTIL 630 PM CST...

At 607 PM CST, Meteorologists were tracking a strong thunderstorm
near Star, moving east at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Star and Monterey around 610 PM CST.
  Piney Woods around 615 PM CST.
  Cato around 620 PM CST.
  Johns around 625 PM CST.

Other locations impacted by this storm include D'Lo, Braxton and
Puckett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Tornado Watch remains in effect until 800 PM CST for central
Mississippi. A Tornado Watch also remains in effect until 900 PM CST
for central Mississippi.

LAT...LON 3195 9019 3199 9021 3199 9022 3201 9023
      3202 9022 3203 9025 3204 9023 3209 9023
      3209 9025 3210 9024 3211 9025 3213 9024
      3234 8973 3198 8973 3194 9019
TIME...MOT...LOC 0007Z 252DEG 49KT 3208 9010

EC
Local storm report, Dec 16, 6:12 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
612 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TORNADO          2 WSW MIZE              31.86N 89.59W
12/16/2019                   SMITH              MS   STORM CHASER

            REPORT OF A TORNADO CROSSING HIGHWAY 28 WEST
            OF MIZE. TREES AND POWER LINES BLOCKING THE
            HIGHWAY.

&&

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 6:07 PM CSTSpecial Weather StatementJANRankin23 min
Dec 16, 6:22 PM CSTSevere Thunderstorm WarningJANJasper, Smith38 min
Dec 16, 6:22 PM CSTTornado Warning Tornado observedConsiderable damage threatJANClarke53 min
Dec 16, 6:39 PM CSTTornado WarningJANCovington, Simpson, Smith66 min
Dec 16, 7:06 PM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis39 min
Dec 16, 7:09 PM CSTSevere Thunderstorm WarningJANClarke, Lauderdale37 min
Dec 16, 7:22 PM CSTSevere Thunderstorm WarningJANJasper53 min
Dec 16, 7:41 PM CSTSevere Thunderstorm WarningJANJasper, Jones64 min
Dec 16, 7:51 PM CSTSevere Thunderstorm WarningJANClarke54 min
Dec 16, 8:09 PM CSTTornado WarningJANClarke36 min
Dec 16, 8:15 PM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar, Marion45 min
Dec 16, 8:43 PM CSTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar47 min
Dec 16, 10:52 PM CSTSpecial Weather StatementJANForrest23 min

Nearby

Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.